Alert archive / Texas / Beach Hazards Statements in 2018
Beach Hazards Statement 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Oct 23, 2018, 3:18 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2018, 3:18 PM CDT (20:18 UTC)
- Expired
- Oct 24, 2018, 5:00 AM CDT
- In force
- 14 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706 WHUS44 KHGX 232018 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 318 PM CDT Tue Oct 23 2018 ...Strong Rip Currents and Elevated Tides on Gulf Facing Beaches... .Moderate to strong northeasterly winds have generated strong rip and longshore currents on Gulf Beaches, and pose a threat to swimmers and beach goers. The threat will persist through tonight, and appears likely to continue into tomorrow. TXZ436>438-240430- /O.NEW.KHGX.BH.S.0009.181023T2018Z-181024T1000Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 318 PM CDT Tue Oct 23 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Houston/Galveston has issued a Beach Hazards Statement for strong rip currents, which is in effect through late tonight. * HAZARDS...Dangerous rip currents and elevated tides * TIMING...Through at least tonight * LOCATION...Gulf facing beaches * POTENTIAL IMPACTS...Rip currents and longshore currents will be dangerous to swimmers. Elevated tides will pose a threat to those near the shore, particularly in vulnerable locations. An example of such a location is the Highway 87/124 intersection on the Bolivar Peninsula. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
1 follow-up statement
440
WHUS44 KHGX 240228
CFWHGX
Coastal Hazard Message
National Weather Service Houston/Galveston TX
928 PM CDT Tue Oct 23 2018
...Strong Rip Currents and Elevated Tides on Gulf Facing
Beaches...
.Moderate to strong northeasterly winds have generated strong rip
and longshore currents on Gulf Beaches, and pose a threat to
swimmers and beach goers. The threat will persist overnight, and
appears likely to continue into tomorrow.
TXZ436>438-241000-
/O.CON.KHGX.BH.S.0009.000000T0000Z-181024T1000Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
928 PM CDT Tue Oct 23 2018
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM CDT
WEDNESDAY...
* HAZARDS...Dangerous rip currents and elevated tides
* TIMING...Through the early morning hours
* LOCATION...Gulf facing beaches
* POTENTIAL IMPACTS...Rip currents and longshore currents will
be dangerous to swimmers. Elevated tides will pose a threat
to those near the shore, particularly in vulnerable locations.
An example of such a location is the Highway 87/124 intersection
on the Bolivar Peninsula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Oct 23, 12:57 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Oct 23, 12:57 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1257 PM CDT Tue Oct 23 2018
.AVIATION [18Z TAF Issuance]...
Light rain should be slowly coming to an end over the next few
hours, and though some MVFR conditions remain near the coast, we
should generally become VFR across the area. Degradation to MVFR
with increasing rain chances will occur tomorrow morning as the
moisture associated with the remnants of Hurricane Willa begin to
stream overhead.
&&
.PREV DISCUSSION /Issued 1108 AM CDT Tue Oct 23 2018/...
.NEAR TERM [Through Today]...
This pattern is more like November but like the beginning of
October was anything like October. Temperatures are holding fairly
steady in the 50s with a significant rain shield over the area.
Upper level analysis shows a jet streak just to the north from the
Arklatex to the Mississippi River Valley. Right entrance region
to the jet is over SE Texas with most of the divergence aloft
supporting large scale ascent over the region. At the surface this
has resulted in a surface low developing in the NW Gulf
supporting near gale force winds at times in the offshore waters
of the Upper Texas Coast. Warm front remains offshore with a bit
of a warm conveyor belt pushing up, over and around the surface
low. The jet streak should move east with upstream ridging moving
into the area tonight. This should allow for rain chances to end
later today and into the overnight.
Main changes to the forecast were to better time the end of
precipitation through the afternoon and update temperature trends.
With rainfall ending and some scattering of clouds west of the
area on visible satellite imagery, possible that we could get up a
degree or two higher than forecast. Short range models seem to be
too aggressive with this so only went up a degree or two.
Temperatures tonight should only drop a few degrees or hold
steady along the coast.
Overpeck
.DISCUSSION...
Weak impulses moving across the area in the southwest flow aloft in
combination with low pressure off the coast will continue to bring
periods of rain to the area. High res models have been showing decreasing
coverage this afternoon (after this current batch moves on through),
and if this trend continues we'll probably end up having to lower area
rain chances for later today. It looks like it might end up not very
active for much of the area tonight through early tomorrow morning
before a significant increase in coverage comes into play Wednesday
and on into Wednesday night as the remnants of Willa move across the
state. Enough instability could develop for possible thunderstorms
(especially closer to and off the coast), but the majority of the area
will likely just see rain. Once this system moves off to our east on
Thursday, a drier pattern (northwest flow aloft) eventually sets up
for the end of the week, on through the weekend and into the first
half of next week. Currently looks like rain chances come back into
the forecast around the middle to end of next week as an onshore flow
and increasing moisture levels return to the area.
For temperatures, we will stay on the cool side with all the cloud cover
currently in place. With sunshine coming back beginning at the end
of the week, look for warmer daytime highs. Humidities (as well as
temperatures) will be on the rise once the onshore flow comes back
next week. 42
.MARINE...
Unsettled wx and elevated winds/seas will persist for the next
several days compliments of coastal trof/cyclogenesis. Tide levels
will continue to run above normal...with total observed water levels
approaching 3 ft MLLW around times of high tide tonight...maybe
closer to 3.5 feet Wed night. These levels would primarily impact
the Highway 87/124 intersection on the Bolivar Peninsula. Look for
improving conditions later this week as remnants of Willa and
associated coastal low push off to the east and gradient eventually
weakens. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 64 54 66 52 / 50 80 80 10 0
Houston (IAH) 58 66 58 68 54 / 40 80 80 20 0
Galveston (GLS) 66 73 63 69 59 / 40 80 80 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for the
following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 5 AM CDT Wednesday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...42
NEAR TERM...Overpeck
AVIATION...Luchs
MARINE...47Hazardous weather outlook, Oct 23, 3:55 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 355 AM CDT Tue Oct 23 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-437-241200- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk- San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington- Wharton- 355 AM CDT Tue Oct 23 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of rain can be expected, especially this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Best rain chances look like Wednesday afternoon through Thursday morning as the remnants of Hurricane Willa move across the state. A couple inches of rain will be possible with the higher amounts probably ending up near the coast and offshore. The end of the week and weekend will be dry. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed Wednesday through early Thursday morning. GMZ330-335-350-355-370-375-TXZ436-438-241200- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Galveston Island and Bolivar Peninsula- Matagorda Bay-Matagorda Islands- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 355 AM CDT Tue Oct 23 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Caution or advisory flags will be in effect for elevated winds and seas. There will be an elevated risk of rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated winds and seas along with the risk of rip currents will persist on Wednesday and Thursday, and Small Craft Advisories will likely be needed at times. Periods of showers and possible thunderstorms can be expected through Thursday morning. Above normal tide levels are also expected on Wednesday and Wednesday night which could lead to some minor coastal flooding. The end of the week and weekend look dry with lowering winds and seas. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed Wednesday through early Thursday morning.
Nearby
Beach Hazards Statements in Texas, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.